Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jun 5, 2002, 2:31 PM EDT for Champaign County, Clark County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 2:31 PM EDT (18:31 UTC)
- Expired
- Jun 5, 2002, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Champaign County, OH, Clark County, OH
The radar
The Cincinnati radar (KILN), 68 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:41 PM EDT | Hail 1.75 | Springfield, OH | |
| Jun 5, 2:50 PM EDT | Thunderstorm Wind 50 E | Countywide, OH | Power lines were downed across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 051831 SVRILN OHC021-023-051915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 231 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN WEST CENTRAL OHIO... CLARK COUNTY IN WEST CENTRAL OHIO... * UNTIL 315 PM EDT... * AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF URBANA...OR ABOUT 6 MILES EAST OF NEW CARLISLE...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MECHANICSBURG... URBANA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:00 AM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 5, 10:00 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT WED JUN 5 2002
12Z SFC ANALYSIS SHOWED A COLD FRONT FROM SE LOWER MI...INTO NWRN
IN...THEN INTO S CNTRL IL...THEN SW INTO NE TX. THIS FRONT WILL BE
THE WX MAKER FOR TODAY INTO TONIGHT.
VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED QUITE A BIT OF
SUNSHINE BEAMING THRU THE SRN CWFA THIS AM WHILE THE FAR NORTH WAS
MOSTLY CLOUDY WITH SCT SHRA/TSRA. WITH POSITIVELY TILTED H5 TROF
PIVOTING ACRS THE UPR MIDWEST/NRN GREAT LAKES TODAY INTO
TONIGHT...MEAN LEVEL FLOW AHEAD OF THIS SYSTEM WILL PARALLEL CURRENT
FRONT...CAUSING FOR A SLOW SOUTHEAST PUSH THROUGH OUR REGION. 06Z
MESO ETA SHOWS INCREASING LOW LVL CONV THROUGHOUT THE DAY AHEAD OF
THE FRONT...ESPECIALLY ACRS THE WAP...DAY AND CMH LOCATIONS
...SHIFTING GRADUALLY ACRS THE SOUTH INTO THE EVENING HOURS. IN
CONJUNCTION WITH THE INCREASING LOW LVL FORCING...FAVORABLE RR QUAD
OF 300 MB JET WILL SUPPLY UPR DIV LATER THIS AFTERNOON INTO THE
EVENING HOURS. WITH ENOUGH SS THIS AM...SB CAPES MAY APCH 3000 J/KG
WITH 50 MB AVE CAPES AROUND 1500 J/KG. ALTHOUGH THE POTENTIAL WILL
EXIST FOR SVR WX IN TERMS OF DAMAGING WIND AND HAIL...A BIG CONCERN
FOR OUR AREA WILL BE A HEAVY RAIN THREAT. MODELS SHOW INCREASING
DEEP MSTR TO SHIFT INTO THE CWFA THIS AFTN AND TONIGHT. PWS ARE
FCST TO APCH 1.75 INCHES WITH PCPN EFFICIENCIES JUST SLIGHTLY UNDER
THIS VALUE AT 1.6. AVE FFG VALUES ACRS THE REGION ARE IN THE
MODERATE RANGE...AROUND 1.5 INCHES. EVEN THOUGH THUNDERSTORMS
SHOULD BE ON THE MOVE FROM A 260 AT 20 KT SPEED...CONCERN IS FOR
CONTINUOUS TSTM TRAINING ACRS THE SAME REGIONS. AS A RESULT...PLAN
ON ISSUING A FLOOD WATCH FOR MOST OF THE AREA THROUGH AT LEAST 6 PM
THIS EVENING...AND WILL LET THE PUBLIC FCSTER DECIDE HOW LONG HE MAY
WANT TO EXTEND THIS WATCH INTO TONIGHT.
WITH CURRENT SUNSHINE ACRS THE SRN CWFA...WILL BUMP TEMPS UP.
.ILN...FLOOD WATCH UNTIL 6 PM FOR INZ050-058-059-066-073>075-080-
KYZ089>096-OHZ026-034-035-042>046-051>056-060>065-070>074-
077-078.
HICKMANIn the hours before
Local storm report, Jun 5, 9:50 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
950 AM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 6 NW LOGAN OH .75 INCH HAIL
06/04/02 HOCKING
0600 PM 4 E PEEBLES OH WIND DAMAGE
06/04/02 ADAMS TREES DOWN
KHSpecial weather statement, Jun 5, 11:10 AM EDT, 3 hours 21 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1110 AM EDT WED JUN 5 2002 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT LOCATED FROM SOUTHEAST MICHIGAN INTO SOUTHERN ILLINOIS THIS MORNING WILL MOVE SLOWLY SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT. THE AIRMASS AHEAD OF THIS FRONT IS VERY MOIST AND UNSTABLE. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD REMAIN ALERT AND MONITOR WEATHER CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR UPDATES ON THIS WEATHER SITUATION. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:13 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 62 min |
| Jun 5, 2:37 PM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery | 38 min |
| Jun 5, 2:44 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 46 min |
| Jun 5, 2:49 PM EDT | Severe Thunderstorm Warning | ILN | Madison, Union | 56 min |
| Jun 5, 3:16 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 44 min |
| Jun 5, 3:39 PM EDT | Severe Thunderstorm Warning | ILN | Clark | 66 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.